Pennsylvania, 2022

Winter Storm in Pennsylvania, March 11 to 12, 2022

March 11 to 12, 2022 · NWS CTP · 29 events in 29 counties and zones

A strong cold front crossed Pennsylvania during the early morning hours of March 12, 2022. A few rain showers accompanied the front across the area, and then a wave of low pressure developed along the front as it slowly pulled east of central Pennsylvania.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A strong cold front crossed Pennsylvania during the early morning hours of March 12, 2022. A few rain showers accompanied the front across the area, and then a wave of low pressure developed along the front as it slowly pulled east of central Pennsylvania. As steadier precipitation arrived, colder air arrived behind the front and changed the rain over to snow from northwest to southeast across the area into the mid-morning of March 12. A relatively short-lived period of moderate to heavy snow produced widespread 4 to 6 inches of snow, with localized amounts approaching 10 inches. Gusty northwest winds resulted in considerable blowing snow and reduced visibilities for many locations by the afternoon of March 12, as low pressure continued northeastward and rapidly intensified off the New England coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 11, 10:48 PM EST, 12 minutes earlier.

Area forecast discussion, Mar 11, 10:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1048 PM EST Fri Mar 11 2022

.SYNOPSIS...
A low pressure system developing to our south will bring a
significant snowfall to most of the area tonight and Saturday. A
quick moving clipper may bring an additional, quick snowfall
for Sunday. Temperatures moderate and the weather quiets for the
beginning of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Weather conditions will deteriorate quickly early tonight across
the Northwest third of the state, throughout the Central Ridge
and Valley Region well after midnight, and acrs the Lower Susq
Valley around daybreak (give or take an hour). Rain will spread
northeast across the region overnight near and just in the wake
of the sfc cold front prior to the mix with and changeover to
snow.

Strong dynamics aloft associated with distinct speed maxes
within the phasing northern and southern streams will briefly
couple and enhance UVVEL on a mesoscale level...especially
across the Central and SE zones of our CWA during the mid to
late morning hours as the southern stream jet segment
strengthens and the elongated sfc low over the Delmarva Coast
consolidates and deepens to under 990 mb just east of the NJ
coast by 15Z Sat.

Without any appreciable amount of low-mid level contribution of
Atlantic Moisture being advected back over the frontal boundary
it will be difficult to get over 6 inches in many of the valley
locations in central and eastern PA where the ground will be
initially warm from Friday's maxes in the 50s, and a
downsloping, drying low-level flow developing in the cold air as
the main dynamic forcing spreads across the region. Our hourly
and storm total snowfall grids will contain a significant amount
of elevation dependency as is usually associated with
borderline/changeover events in mid March.

A few to several hour period of snowfall rates of 1 to 1.5
inches per hour will provide the bulk of the snow from this
event.

If anything, forecast snowfall amounts could be up to one inch
on the high side across the Central Valleys and portions of the
NW Mountains outside of the typical, significant Lake Effect
influence.

Snowfall rates could be around 2"/hour between 12-15Z Sat across
the far SE zones, but temps will stay the warmest overnight
there, so most of that accum initially will occur on grassy
sfcs. Forecast snow accums could be an inch or so on the low
side SE of a KTHV to KLNS line if the heavier snow persists just
30-60 minutes longer than expected.

Overnight low temps will vary from the mid teens across the far
NW to between 32-35F in the SE corner of the CWA.

Temps Sat will only rise 3-5 deg F and those highs will occur
after the steadier snow departs to the east of the Susq Valley
during the early to mid afternoon hours.

Flurries and scattered mtn snow showers will linger in the
afternoon with NW wind gusts exceeding 40 mph in the afternoon
creating blowing and drifting snow and wind chills ranging from
zero to 5 above across the Northern and Western Mtns to the
teens in the Susq Valley.

&&

.SHORT TERM /SATURDAY NIGHT/...
Look for a cold Saturday night and continued windy for the
first half of the night as 850 temps approach -20C, quite
impressive for mid March.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A quick moving clipper system may bring an additional quick-
hitting light snowfall for the northern tier and western
mountain on Sunday. Temperatures stay below normal on Sunday for
this time of year but rebound to seasonable temperatures by
Monday. Temperatures stay mild all week with a much more
springtime weather pattern. The next significant weather system
looks to arrive around March 18 or 19th per the latest GEFS. It
will be mild with rain expected with that.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
A winter storm will continue to spread across the region
overnight into early Saturday, with an increase and lowering of
cloud ceilings to IFR and light snow already impacting western
PA along a line from PIT/DUJ/BFD at 0330z.

These conditions will expand eastward as the night progresses,
with a period of heavier snow later tonight into mid/late Sat
morning reducing most terminals to near minimums for several
hours. Marginal LLWS will impact mainly in the Lower Susq
valley ahead of the main frontal boundary as it comes through
overnight. Behind the front, sfc winds will turn NW and become
gusty as colder air rushes in, bringing increasing wind gusts
toward dawn.

Snow continues through the first half of Saturday with a drop
to IFR and occasionally LIFR but improving by 18Z, especially
as downslope flow begins over the SE half. Winds continue to
increase and become quite windy with frequent gusts that will
peak between 35-45 mph Saturday along with some blowing snow,
especially in open areas.

Outlook...

Sun...Restrictions possible in lake-enhanced snow showers at
KBFD/KJST, with generally VFR elsewhere. Breezy.

Mon...VFR anticipated.

Tue...MVFR possible NW, VFR elsewhere.

Wed...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM EST Saturday for PAZ006-012-
018-037-041-042.
Winter Storm Warning until 5 PM EST Saturday for PAZ004-005-
010-011-017-024-033.
Winter Storm Warning from 4 AM to 5 PM EST Saturday for PAZ019-
025>028-034-035-045-046-049>053-058.
Winter Storm Warning from 5 AM to 5 PM EST Saturday for PAZ036-
056-057-059-063>066.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Ross/Lambert/Dangelo
SHORT TERM...Ross/Lambert/Dangelo
LONG TERM...Ross/Gutierrez
AVIATION...RXR/Tyburski
Hazardous weather outlook, Mar 11, 10:23 PM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1023 PM EST Fri Mar 11 2022

PAZ036-056-057-059-063>066-130330-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1023 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-037-041-042-130330-
Potter-Northern Clinton-Northern Centre-Tioga-Northern Lycoming-
Sullivan-
1023 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ019-025>028-034-035-045-046-049>053-058-130330-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1023 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-130330-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
1023 PM EST Fri Mar 11 2022

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 winter storm. Local standard time, as filed.

Winter Storm, Cameron

When
March 11, 11:00 PM EST to March 12, 5:00 PM EST
Where
Cameron forecast zone
Reported by
COOP Observer
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

A winter storm produced 4 to 6 inches of snow across Cameron County in less than 12 hours during the early morning hours of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Potter

When
March 12, 12:00 AM EST to 5:00 PM EST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A winter storm produced 4 to 8 inches of snow across Potter County in less than 12 hours during the early morning hours of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Northern Clinton

When
March 12, 12:00 AM EST to 5:00 PM EST
Where
Northern Clinton forecast zone
Reported by
Public
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced 5 to 9 inches of snow across northern Clinton County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Tioga

When
March 12, 1:00 AM EST to 5:00 PM EST
Where
Tioga forecast zone
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A winter storm produced 6 to 12 inches of snow across Tioga County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Northern Centre

When
March 12, 1:00 AM EST to 5:00 PM EST
Where
Northern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced 6 to 9 inches of snow across northern Centre County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Northern Lycoming

When
March 12, 1:00 AM EST to 5:00 PM EST
Where
Northern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced 6 to 9 inches of snow across northern Lycoming County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Clearfield

When
March 12, 1:00 AM EST to 5:00 PM EST
Where
Clearfield forecast zone
Reported by
COOP Observer
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

A winter storm produced 6 to 7 inches of snow across Clearfield County in less than 12 hours during the early morning hours of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Sullivan

When
March 12, 2:00 AM EST to 5:00 PM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

A winter storm produced 7 to 8 inches of snow across Sullivan County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Southern Centre

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Southern Centre forecast zone
Reported by
COOP Observer
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across southern Centre County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Blair

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Blair forecast zone
Reported by
COOP Observer
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow across Blair County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Huntingdon

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Huntingdon forecast zone
Reported by
COOP Observer
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow across Huntingdon County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Southern Clinton

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Southern Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A winter storm produced around 5 to 6 inches of snow across southern Clinton County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day. A tractor trailer jack-knifed on I-80 westbound in Lamar Township just after 8am, closing the westbound lanes for a little over an hour.

Winter Storm, Southern Lycoming

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Southern Lycoming forecast zone
Reported by
COOP Observer
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

A winter storm produced around 5 to 7 inches of snow across southern Lycoming County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Mifflin

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Mifflin forecast zone
Reported by
COOP Observer
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow across Mifflin County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Juniata

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Juniata forecast zone
Reported by
COOP Observer
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow across Juniata County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Union

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Union County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Snyder

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Snyder forecast zone
Reported by
COOP Observer
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Snyder County in less than 12 hours during the morning of March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Northumberland

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Northumberland forecast zone
Reported by
COOP Observer
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

A winter storm produced 5 to 6 inches of snow across Northumberland County in less than 12 hours on March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Montour

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Montour forecast zone
Reported by
COOP Observer
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

A winter storm produced 5 to 6 inches of snow across Montour County in less than 12 hours on March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Columbia

When
March 12, 4:00 AM EST to 5:00 PM EST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

A winter storm produced 5 to 6 inches of snow across Columbia County in less than 12 hours on March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Schuylkill

When
March 12, 5:00 AM EST to 5:00 PM EST
Where
Schuylkill forecast zone
Reported by
COOP Observer
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Schuylkill County in less than 12 hours on March 12, 2022. This snow was accompanied and followed by winds gusting over 40 mph, which caused continued blowing and drifting snow through the day.

Winter Storm, Perry

When
March 12, 5:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

A winter storm produced 5 to 7 inches of snow across Perry County in less than 12 hours on March 12, 2022.

Winter Storm, Franklin

When
March 12, 5:00 AM EST to 5:00 PM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

A winter storm produced 4 to 6 inches of snow across Franklin County in less than 12 hours on March 12, 2022.

Winter Storm, Cumberland

When
March 12, 5:00 AM EST to 5:00 PM EST
Where
Cumberland forecast zone
Injuries
0 direct, 10 indirect
Reported by
Public
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

A winter storm produced 5 to 6 inches of snow across Cumberland County in less than 12 hours on March 12, 2022. A seventy-three vehicle accident occurred on the eastbound lanes of the Capital Beltway (Route 581) in Lower Allen Township, closing the eastbound lanes for over 4 hours and the westbound lakes for over 2 hours. Ten injuries were reported.

Winter Storm, Dauphin

When
March 12, 5:00 AM EST to 5:00 PM EST
Where
Dauphin forecast zone
Reported by
Public
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow across Dauphin County in less than 12 hours on March 12, 2022.

Winter Storm, Lebanon

When
March 12, 6:00 AM EST to 5:00 PM EST
Where
Lebanon forecast zone
Reported by
Public
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

A winter storm produced 4 to 6 inches of snow across Lebanon County in less than 12 hours on March 12, 2022.

Winter Storm, Adams

When
March 12, 6:00 AM EST to 5:00 PM EST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

A winter storm produced 5 to 6 inches of snow across Adams County in less than 12 hours on March 12, 2022.

Winter Storm, York

When
March 12, 6:00 AM EST to 5:00 PM EST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

A winter storm produced 4 to 7 inches of snow across York County in less than 12 hours on March 12, 2022.

Winter Storm, Lancaster

When
March 12, 7:00 AM EST to 5:00 PM EST
Where
Lancaster forecast zone
Reported by
COOP Observer
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

A winter storm produced 3 to 5 inches of snow across Lancaster County in less than 12 hours on March 12, 2022. An eight-vehicle accident occurred on the eastbound lanes of the Pennsylvania Turnpike at the Lebanon Interchange (with a commercial vehicle going over an embankment), closing the eastbound lanes for over four hours. There were no reported injuries.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003619, 1003617, 1003620, 1003618, 1003621, 1003622, 1003624, 1003623, 1003625, 1003626, 1003627, 1003628, 1003629, 1003630, 1003631, 1003632, 1003633, 1003634, 1003635, 1003636, 1003637, 1003638, 1003639, 1003640, 1003641, 1003642, 1003643, 1003644, 1003645.